Nebraska, 2018

Heavy Snow and Winter Weather in Nebraska, November 7 to 8, 2018

November 7 to 8, 2018 · NWS GID · 10 events in 10 counties and zones

A few inches of light snow fell mainly between Highway 136 and Interstate 80 on this Wednesday and Thursday. Small patches of snow began overspreading south central Nebraska Wednesday evening, mainly west of Highway 281 and along and south of Interstate 80.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few inches of light snow fell mainly between Highway 136 and Interstate 80 on this Wednesday and Thursday. Small patches of snow began overspreading south central Nebraska Wednesday evening, mainly west of Highway 281 and along and south of Interstate 80. Around 300 AM CST Thursday, a better-organized, but narrow, east-west oriented band of snow developed with its main axis centered along Highway 6. Between 300 and 900 AM CST, this band moved east across south central Nebraska. After 900 AM, the band weakened. A few small patches of light snow lingered behind this band after 900 AM, but the snow ended, from northwest to southeast, during the early afternoon hours. Snowfall totals ranged from 2 to 7 inches in a narrow, roughly 2-county wide area. The highest totals include 7 inches at Holdrege, where snow fell with moderate intensity between 400 and 600 AM CST, 6 at Minden, 5.8 at Cambridge, and 5.5 at Elwood. As one example of the narrowness of this band, Wilsonville is 12 miles south of Cambridge, and the cooperative observer there indicated only a trace of snow fell.

A continental polar air mass encompassed the central U.S. with the polar front along the Gulf Coast and banked up against the Rockies. High pressure was over the northern Plains. The upper-level pattern was similar to other situations, in the past, in which a frontogenetic band of snow forms. A low was over central Canada with a broad trough over the Lower 48. The subtle axis of the trough extended from North Dakota to Utah Thursday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 7, 6:17 PM CST, 43 minutes earlier.

Area forecast discussion, Nov 7, 6:17 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
617 PM CST Wed Nov 7 2018

.SHORT TERM...(This evening through Thursday Night)
Issued at 226 PM CST Wed Nov 7 2018

The main focus on the short-term forecast is the incoming snow
event starting late tonight and continuing through Thursday.

Snow is already ongoing across southwestern Nebraska and
northwestern Kansas, and this activity is expected to gradually
move into western portions of the forecast area later this
evening. As such, I bumped up the start time of the advisory
slightly. As moisture and isentropic lift increase Thursday
morning, we will see areas of snow overspread the entirety of the
forecast area.

Snow amounts continue to be difficult to pin down. The 12Z suite
of GFS/NAM nudged the heaviest band farther north to near
Interstate 80, but the 12Z ECMWF actually went the other way, with
the heaviest band near the KS/NE border. The 18Z NAMnest is even
more extreme with the northward solution, and I believe this is an
outlier. As a result of this uncertainty, the "official" forecast
of a 2-4.5" is probably too heavy in some locations, and local
areas could get slightly more.

With cloudy skies and ongoing precipitation, air temperatures
should remain at or below freezing through the day, so melting
will be minimized and snow should accumulate fairly efficiently.

The good news with this system is that winds will remain light on
Thursday...generally only 5-10 MPH. This means that
blowing/drifting snow won't be a major problem and visibility will
only be significantly impacted in the heaviest snow bands.

.LONG TERM...(Friday through Wednesday)
Issued at 226 PM CST Wed Nov 7 2018

The local area will be on the west side of the upper trough by
Friday morning. As such, we will see gusty northwesterly winds.
The strongest winds will likely be closer to the Missouri River,
but portions of the local area may still see gusts of 30-40 MPH.
As winds increase, wind chill values will range from -5 to 5
degrees. This wind may also lead to some blowing snow in areas
that receive significant snow on Thursday.

This strong northerly flow will also advect in enough cold air to
keep afternoon high temperatures from reaching any higher than
the mid 20s to near 30 degrees.

Friday night will be the coldest night of the week, with in the
low to mid teens expected.

Saturday and Sunday will be a bit warmer (although still below
normal) with highs ranging from 35 to 45 degrees and lows in the
20s. Another upper trough is forecast to move through the area on
Sunday. That said, it won't have much moisture to work with so
there is only a low chance for rain/snow across northern KS.

A slight cooldown is forecasted on Monday as the trough moves
though, but a warming trend will begin by the middle of the week
as we see increased ridging over the western CONUS.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 612 PM CST Wed Nov 7 2018

There are multiple aviation concerns including the possibility
for accumulating snow, IFR ceilings and IFR visibilities. The
weather conditions will likely be at their worst between 8 am and
3 pm on Thursday with improving conditions as we head into
Thursday evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 6 AM to 6 PM CST Thursday for
     NEZ046-061>063-074>077-085>087.

     Winter Weather Advisory until 6 PM CST Thursday for NEZ060-072-
     073-082>084.

KS...Winter Weather Advisory from 6 AM to 6 PM CST Thursday for
     KSZ007-019.

     Winter Weather Advisory until 6 PM CST Thursday for KSZ005-006-
     017-018.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Wesely
Hazardous weather outlook, Nov 7, 1:59 PM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
159 PM CST Wed Nov 7 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
159 PM CST Wed Nov 7 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Winter Weather Advisory for snow is in effect after 9PM for
areas along and southwest of a line from Lexington to Franklin,
Nebraska to Osborne, Kansas. Please refer to the Winter Weather
Advisory for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The Winter Weather Advisory expands east for Thursday and is in
effect for north central Kansas and locations southwest of a line
from Loup City to Grand Island to Geneva. Snow accumulations of 1
to 4 inches are forecast across the outlook area, with the higher
amounts possible in localized areas.

Wind chills as low as 5 degrees below zero are expected across
central Nebraska late Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Snow reports are appreciated late Wednesday night into Thursday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 3 heavy snow. Local standard time, as filed.

Winter Weather, Dawson

When
November 7, 7:00 PM CST to November 8, 10:00 AM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Snowfall amounts generally ranging from 2 to 5 inches were reported, mainly affecting the southern third of the county. Totals included 5.5 inches in Overton and 4.5 inches 6 miles southwest of Lexington.

Winter Weather, Furnas

When
November 7, 7:00 PM CST to November 8, 1:00 PM CST
Where
Furnas forecast zone
Reported by
Public
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches fell across the county, with the highest amounts of 3 inches or more falling in a narrow corridor along the Furnas-Gosper County line.

Heavy Snow, Gosper

When
November 7, 7:00 PM CST to November 8, 10:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 3 to 7 inches fell, with the highest amounts affecting the southern half of the county.

Winter Weather, Harlan

When
November 7, 8:00 PM CST to November 8, 2:00 PM CST
Where
Harlan forecast zone
Reported by
Public
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches fell across the county, with the highest amounts of 3 inches or more falling in a narrow corridor along the Harlan-Phelps County line.

Heavy Snow, Phelps

When
November 7, 8:00 PM CST to November 8, 11:00 AM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 3 to 8 inches were reported across the county. The highest amounts affected the southern half of the county and included 7 to 8 inches in and near Holdrege.

Winter Weather, Buffalo

When
November 7, 9:00 PM CST to November 8, 10:00 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Snowfall amounts ranging anywhere from 2 to 5 inches were reported, mainly affecting the southern half of the county. This included totals of 4.7 inches near Gibbon and 2.8 inches at the Kearney Regional Airport.

Winter Weather, Franklin

When
November 7, 11:00 PM CST to November 8, 3:00 PM CST
Where
Franklin forecast zone
Reported by
Public
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches fell across the county, with the highest amounts of 3 inches or more falling in a narrow corridor along the Franklin-Kearney County line.

Heavy Snow, Kearney

When
November 7, 11:00 PM CST to November 8, 1:00 PM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 3 to 7 inches were reported across the county. The highest amounts affected the central and southern portions of the county, and included 6 inches in Minden.

Winter Weather, Adams

When
November 8, 12:00 AM CST to 1:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Snowfall amounts ranging anywhere from 2 to 5 inches were reported, with the highest totals occurring near the Adams-Kearney County line. Totals included 3 inches on the southeast side of Hastings and 2.1 inches at the NWS office located 4 miles north of Hastings.

Winter Weather, Hall

When
November 8, 1:00 AM CST to 1:00 PM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Snowfall amounts ranging anywhere from 2 to 4 inches were reported across the county, including a total of 3.6 inches by the official observer for Grand Island.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789484, 789491, 789494, 789490, 789495, 789485, 789489, 789496, 789488, 789486.